Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Low Level Replication
Dec 27, 2002

I spent 6 weeks in a malaria zone and was taking mefloquine along with Viread/D4t/Viracept. I return to find my viral load which was previously undetectable is now 404. I have tried to be adherent but wonder if the mefloquine had any effect on the efficacy of the meds? Thanks

Response from Dr. Cohen

There is no info in the "label" for Mefloquine to suggest any known drug interactions with the medications you are on. However the label also states that there are limited studies done so far on potential drug interactions so there is more to know that has not yet been completely studied.

However - if you've been good about not missing doses as usual per your history of continued suppression - another possible outcome is a "blip" or temporary increase in the viral load reading. We know that it is a blip when the next reading - usually done in about 4 weeks - is lower if not back to <50. Which does happen. The reason for blips are not always clear - but sometimes there is a temporary increase like after a cold/flu or vaccination and HIV stays controlled by the same meds after a blip.

And a second reason we see this is just lab variation - since there can be some "bounce" to viral load readings when dealing with labs, processing issues, and variations that occur.

So the first step is to just recheck. The next lab will tell you what happened - and you can plan based on this. However -there are still options for treatment that are known to be effective after these meds if this is all you've taken - so fear not.



Previous
Should I simplify?
Next
failing regimen and poor quality of life

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement